Flash Flood, Cimarron
- When
- August 14, 9:30 AM CST to 11:30 AM CST
- Where
- Cimarron County, Keyes
- Property damage
- $28,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Thunderstorms with very heavy rainfall produced flash flooding during the late morning and midday hours in and around Keyes Oklahoma in the western Oklahoma panhandle. Water was reported to be a foot deep on streets and flowing into buildings.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms with very heavy rainfall produced flash flooding during the late morning and midday hours in and around Keyes Oklahoma in the western Oklahoma panhandle. Water was reported to be a foot deep on streets and flowing into buildings. Basements were also reported to be flooded as well. Water was reported to be two and a half feet deep across U.S. Highway 64 just south of Keyes resulting in the closure of the highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 3:43 AM CST, 5 hours 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
443 AM CDT MON AUG 14 2006
.DISCUSSION...
APOLOGIES FOR THE DELAY...RADAR HAD A BRIEF HICCUP THAT INTERRUPTED
WRITING THIS AFD. COLD FRONT HAS PRETTY WELL PUSHED THROUGH ALL BUT
THE SOUTHEASTERN TEXAS PANHANDLE...MAINLY AIDED BY OUTFLOW FROM ALL
THE CONVECTION YESTERDAY ACROSS THE NORTHERN PORTIONS OF THE FORECAST
AREA. SURFACE FLOW SHOULD START TO TURN MORE EASTERLY THROUGH THE
DAY...AND THIS WILL HELP TO HOLD RICH MOISTURE OVER THE REGION. IT
WAS ACTUALLY HUMID ENOUGH OUTSIDE AT THE TOP OF THE HOUR TO MAKE ME
THINK BACK TO MY DAYS IN COLLEGE WHEN I WOULD WALK OUT OF THE O AND M
BUILDING AT TAMU AFTER A LONG NIGHT OF STUDYING AND AFTER A STORM HAD
PASSED...BUT I DIGRESS.
DEEP MOISTURE AND UPSLOPE FLOW WILL CONTINUE THROUGH LATE TONITE.
TEMPS SHOULD BE HELD DOWN BY CLOUD COVER AND IF SKIES DO CLEAR
OUT...EVAPORATION OF ANY MOISTURE SHOULD ALSO HELP HOLD TEMPS DOWN.
ALTHOUGH MODELS DIFFER ON FORCING FROM SHORTWAVE ACTIVITY AND WHERE
THE FRONT WILL END UP...PRECIP STILL LOOKS LIKE A GOOD BET ESPECIALLY
ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLE. HAVE ADJUSTED POPS
UP TO LIKELY ACROSS THE NORTHERN HALF AND WENT WITH AERIAL COVERAGE
IN WX GRIDS WITH MENTION OF LOCALLY HEAVY RAIN. AS FRONT STARTS TO
MIX BACK NORTHWARD AS A WARM FRONT...WIDESPREAD PRECIP COULD LINGER
THROUGH TONIGHT. WILL DISCUSS HYDRO SIDE OF THINGS BELOW IN MORE
DETAIL.
RAIN CHANCES LOOK TO FINALLY START TO DROP BACK BY LATE TUESDAY INTO
WEDNESDAY BUT DO NOT BELIEVE THEY WILL TOTALLY DISAPPEAR. ALTHOUGH
MODELS CONTINUE TO TRY AND BUILD RIDGE CURRENTLY PARKED OVER THE
ARKLATEX REGION BACK TO THE WEST...ENOUGH SOUTHERLY TO SOUTHWESTERLY
FLOW EXISTS TO KEEP TROPICAL MOISTURE PLUME IN PLACE FROM 850 TO 700
MB. SWLY FLOW COULD ALSO ALLOW WEAK DISTURBANCES TO ROTATE AROUND
THE EDGE OF RIDGE NEAR OR ACROSS THE FORECAST AREA. THEREFORE...HAVE
ADDED POPS MAINLY TO THE CAPROCK WED THRU FRI AND WOULD LIKE TO HAVE
10 PERCENT ISOLATED WORDING FOR OFF THE CAPROCK. TEMPERATURES WILL
LIKELY WARM BACK TO JUST ABOVE SEASONAL NORMS...MEANING LOW TO MID
90S ON THE CAPROCK AND CLOSE TO THE CENTURY MARK ACROSS THE EASTERN
TEXAS PANHANDLE.
LAST BUT NOT LEAST IS POSSIBILITY OF COLD FRONT LATE WEEK INTO EARLY
PART OF THE WEEKEND. BOTH THE GFS AND ECMWF ARE SHOWING A POTENT
SHORTWAVE MOVING ACROSS THE NORTHERN US. THIS APPEARS TO DISLODGE
SOME COOL AIR AND SLIDES IT DOWN THE PLAINS TOWARDS THE PANHANDLES.
THE TIMING BETWEEN THE TWO MODELS ARE OFF BUT IT APPEARS FRIDAY NIGHT
THROUGH SATURDAY SEEMS TO BE THE MOST LIKELY TIME FOR THE ARRIVAL OF
THE FRONT. HAVE ADDED CHANCE POPS FRIDAY NIGHT...PRETTY MUCH IN LINE
WITH MEX NUMBERS...AND SLIGHT CHANCE POPS SATURDAY MORNING. IF THINGS
PAN OUT...WE COULD SEE ANOTHER GOOD SHOT AT WIDESPREAD RAINFALL THIS
COMING WEEKEND AGAIN.
FCSTID = JORDAN
&&
.HYDROLOGY...
FIRST OFF IS RADAR APPEARS TO BE OVERESTIMATING RAINFALL AMOUNTS...
MAINLY ACROSS THE OKLAHOMA PANHANDLE. THE MAJORITY OF THE TEXAS
PANHANDLE HAS SEEN LESS THAN ONE HALF OF AN INCH OF RAIN SO FAR...
WITH ISOLATED AREAS UP TO BETWEEN 1.5 TO TWO INCHES. WITH A GOOD BAND
OF PRECIP STRETCHING ACROSS THE FORECAST AREA CURRENTLY AND ADDITIONAL
RAINFALL EXPECTED TO DEVELOP THROUGH LATE TONIGHT...HAVE EXTENDED
FLASH FLOOD WATCH THROUGH 6 AM TOMORROW MORNING MAINLY FOR LOCALIZED
HEAVY RAINFALL WHICH COULD PRODUCE FLASH FLOODING.
A FEW RIVERS ARE SLOWLY STARTING TO SHOW SOME RESPONSES TO RAINFALL
WITH THE RANGE OKLAHOMA GAUGE SITE STARTING TO RISE. WILL ALSO HAVE
TO WATCH THE SOUTHWESTERN TEXAS PANHANDLE (MAINLY UMBARGER GAUGE
SITE) WITH CURRENT HEAVY RAINS WEST OF HEREFORD AND THE DRAINAGE
BASIN FOR TIERRA BLANCA CREEK. GROUND REMAINS VERY DRY ACROSS THE
REGION SO RISES PROBABLY WILL NOT VERY FAST UNLESS HEAVY RAINFALL IS
IMMEDIATELY UPSTREAM OF THE GAUGE SITE.
AS FOR THE CANADIAN RIVER AND LAKE MEREDITH...WE WILL NEED TO SEE
HEAVY RAINFALL ACROSS THE ENTIRE RIVER BASIN DOWNSTREAM OF UTE LAKE
ALL THE WAY TO LAKE MEREDITH IN ORDER TO SATURATE THE GROUND FIRST.
LARGE RISES IN THE RIVER WILL RESULT WHEN THE MAJORITY OF RAINFALL IS
CONVERTED TO RUNOFF AS OPPOSED TO SOAKING INTO THE GROUND. AS DRY AS
WE HAVE BEEN...THIS PROCESS COULD TAKE A WHILE. AS SOON AS SUSTAINED
RUNOFF REACHES THE RIVER AND FLOWS DOWNSTREAM...THIS WATER CAN
FINALLY FLOW INTO THE LAKE AND START TO INCREASE THE LAKE DEPTH AND
WATER STORAGE LEVELS.
IN THE PAST...LARGE RAINFALL AMOUNTS ON THE ORDER OF 3 TO 5 INCHES
JUST UPSTREAM OF THE LAKE...GENERALLY NEAR THE CANADIAN RIVER BRIDGE
NORTH OF AMARILLO... HAVE INCREASED THE DEPTH SEVERAL FEET.
HOWEVER...SIGNIFICANT IMPROVEMENT IN LAKE LEVELS ON THE ORDER OF TENS
OF FEET WILL ONLY OCCUR WITH RAINFALL OVER THE ENTIRE RIVER BASIN
FOR AN EXTENDED PERIOD.
FCSTID = JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 82 61 83 67 / 70 70 40 30
BEAVER OK 76 58 81 64 / 90 50 50 30
BOISE CITY OK 73 57 80 61 / 90 60 50 30
BORGER TX 84 64 86 70 / 70 60 40 30
BOYS RANCH TX 77 62 82 67 / 70 70 40 30
CANYON TX 82 62 83 66 / 70 70 40 30
CLARENDON TX 86 63 88 67 / 60 60 40 30
DALHART TX 72 58 82 61 / 80 70 40 30
GUYMON OK 75 57 79 64 / 90 60 50 30
HEREFORD TX 81 61 82 65 / 70 70 40 30
LIPSCOMB TX 80 59 86 66 / 70 60 50 30
PAMPA TX 82 61 87 67 / 60 60 40 30
SHAMROCK TX 84 64 90 67 / 60 60 40 30
WELLINGTON TX 88 66 91 68 / 60 60 40 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...AND TEXAS.
TX...FLASH FLOOD WATCH UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
CARSON...DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...AND SHERMAN.
&&
02/17TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT MON AUG 14 2006 OKZ001>003-TXZ001>020-141800- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CDT MON AUG 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE COMBINATION OF THE PASSAGE OF A COLD FRONT...SUFFICIENT MOISTURE ...AND THE CLOSE PROXIMITY OF A MINOR UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TODAY AND TONIGHT. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGEST STORMS...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE WILL BE A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. ANY STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
The Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528139.